Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 233, NWS Mobile, AL

August 21, 2006Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 21, 2006, 6:36 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2006, 6:36 PM CDT (23:36 UTC)
Expired
Aug 21, 2006, 7:00 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:10 PM CDTTSTM WND DMGGilbertown, ALSEVERAL TREES AND POWER LINES DOWN AROUND THE GILBERTOWN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 212338
SVRMOB
ALC023-025-220000-
/O.NEW.KMOB.SV.W.0233.060821T2336Z-060822T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
636 PM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN CLARKE COUNTY IN SOUTHWEST ALABAMA
  SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 700 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WOMACK HILL...OR ABOUT 16 MILES SOUTH OF BUTLER...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPPELL HILL...WOMACK HILL AND BARRYTOWN THROUGH 655 PM CDT

PERSONS NEAR OR IN THE PATH OF THIS STORM SHOULD PREPARE FOR 
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3183 8809 3193 8813 3189 8839 3172 8820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:22 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 3:22 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
322 PM CDT MON AUG 21 2006

.SYNOPSIS...STATIONARY FRONT ACROSS THE TENNESSEE VALLEY THIS
AFTERNOON WILL DRIFT SOUTH TO THE FORECAST AREA BY WEDNESDAY
MORNING. IN THE UPPER LEVELS...A SERIES OF LOWS CONTINUE TO CREEP
FROM EAST TO WEST ACROSS THE CENTRAL GULF.

&&

.SHORT TERM...(MONDAY NIGHT THROUGH THURSDAY)STATIONARY FRONT
DROPPING SLOWLY SOUTH INTO WEDNESDAY WITH A CONTINUED MOIST AIR MASS
IN PLACE...PRECIPITABLE WATER VALUES GENERALLY TWO INCHES OR MORE
THROUGH THE SHORT TERM. UPPER HIGH OVER TEXAS RETROGRADES AND A
TROUGH IN THE WESTERLIES DROPS SOUTH INTO THE VOID BETWEEN THE HIGH
CENTERS. THIS WILL KEEP SCATTERED TO NUMEROUS SHOWERS IN
FORECAST...PEAKING IN THE HEAT OF THE AFTERNOON. WARM AND MUGGY WITH
TEMPERATURES TOPPING OUT AROUND 90 AND LOWS IN THE MID 70S
TONIGHT...COOLING TO NEAR 70 OVER THE NORTHERN COUNTIES TOMORROW
NIGHTS AS A SLIGHTLY COOLER AIR MASS FOLLOWS THE FRONT SOUTHWARD.
/11

.LONG TERM...(FRIDAY THROUGH MONDAY)EXTENDED WILL KEEP DECENT POPS
IN FORECAST...BUT WITH STATIONARY FRONT DISSIPATED BY LATE WEEK WE
WILL LOSE THE EXTRA LOW LEVEL FORCING AND POPS COME DOWN 10 TO 20
PERCENT. NO CHANGES TO THE EXTENDED MADE AT THIS TIME.

&&

.MARINE...UPPER RIDGE STILL HOLDING OVER THE SOUTHERN STATES...BUT
CONTINUES TO BE FORECAST BY THE GLOBAL MODEL MEMBERS OF THE
GFS...UKMET...AND ECMWF TO BREAK DOWN AND SHIFT WESTWARD THROUGH THE
MIDDLE OF THE WEEK. THIS ALLOWS A WEAK FRONTAL BOUNDARY OVER THE MID
SOUTH TO SINK SOUTHWARD BY WEDNESDAY. THE FRONT STALLS NORTH OF THE
MARINE AREA AND EVENTUALLY DISSIPATES LATE IN THE WEEK. GIVEN THE
WEAK SYNOPTIC SCALE PRESSURE PATTERN THAT EXISTS...PREVAILING WIND
SPEEDS LOOK TO REMAIN LIGHT THROUGH MUCH OF THE WEEK...AWAY FROM
THUNDERSTORMS. SEA STATES CHANGE LITTLE. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  89  72  93 /  50  50  20  40
PENSACOLA   76  88  75  91 /  50  50  20  40
DESTIN      78  89  77  91 /  50  50  20  40
EVERGREEN   73  87  70  93 /  60  50  20  30
WAYNESBORO  74  90  71  92 /  60  50  20  40
CAMDEN      74  89  71  93 /  60  50  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 21, 5:45 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT MON AUG 21 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY. MOST
OF THE STORMS WILL BE MOVING WEST OR NORTHWEST OVER THE COASTAL
WATERS AND OVER THE COASTAL SECTIONS OF ALABAMA AND THE WESTERN
FLORIDA PANHANDLE. BY LATE MORNING...AND CONTINUING THROUGH THE
EARLY EVENING HOURS...MOST OF THE ACTIVITY WILL BE OCCURRING ACROSS
INTERIOR PORTIONS OF SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE AND INLAND SECTIONS OF SOUTHEAST MISSISSIPPI. THE STORMS
THIS AFTERNOON AND EVENING WILL MOVE TOWARD THE WEST OR SOUTHWEST
ACROSS THE AREA. WHILE WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS
NOT ANTICIPATED...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40
MPH...LOCALLY HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS OR SEVERE WEATHER WILL
REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

In the hours before

Special weather statement, Aug 21, 2:25 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT MON AUG 21 2006

ALZ052-053-061-212015-
UPPER MOBILE-WASHINGTON-CLARKE-
225 PM CDT MON AUG 21 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON...CLARKE
AND MOBILE COUNTIES...

AT 223 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTHEAST OF MALCOLM...AND MOVING SOUTHWEST AT
15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MALCOLM...FAIRFORD...CALVERT AND FORT STODDARD THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 21, 2:37 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CDT MON AUG 21 2006

ALZ056-212030-
CONECUH-
INCLUDING THE CITIES OF...EVERGREEN...
237 PM CDT MON AUG 21 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH COUNTY...

AT 236 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER I65 AND AL 83  THE THUNDERSTORM WAS MOVING
SOUTHWEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 83...CHINA...EVERGREEN...I65 AND US 84 AND BELLEVILLE
THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 21, 2:39 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT MON AUG 21 2006

ALZ059-212030-
ESCAMBIA-
239 PM CDT MON AUG 21 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA COUNTY...

AT 236 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES WEST OF APPLETON...AND MOVING SOUTHWEST AT 15
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALLACE...BARNETT CROSSROADS...FOSHEE...I65 AND AL 113 AND OSAKA
THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 21, 3:28 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
328 PM CDT MON AUG 21 2006

FLZ005-212115-
INLAND OKALOOSA-
328 PM CDT MON AUG 21 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY...

AT 324 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF DORCAS...AND WAS NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAUREL HILL THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 21, 3:38 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
338 PM CDT MON AUG 21 2006

ALZ061-063-212145-
LOWER MOBILE-UPPER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
338 PM CDT MON AUG 21 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 337 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FOREST HILL...AND MOVING SOUTHWEST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LANGAN PARK...FOREST HILL...UNIVERSITY OF SOUTH ALABAMA...AIRPORT AND
UNIVERSITY...COTTAGE HILL PARK...SEMMES AND KNOLLWOOD HOSPITAL
THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF TWO TO THREE
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Special weather statement, Aug 21, 4:03 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT MON AUG 21 2006

FLZ002>004-212200-
COASTAL ESCAMBIA-INLAND SANTA ROSA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...NAVARRE AND PENSACOLA...
403 PM CDT MON AUG 21 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 402 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF HAROLD TO 4 MILES NORTH OF
CHUMUCKLA...AND MOVING SOUTHWEST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ALLENTOWN...MILTON NEAR WHITING FIELD...CHUMUCKLA...HAROLD...MILTON
AND GONZALEZ THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:15 PM CDTSevere Thunderstorm WarningMOBCovington45 min
Aug 21, 1:51 PM CDTSevere Thunderstorm WarningMOBBaldwin39 min
Aug 21, 6:59 PM CDTSevere Thunderstorm WarningMOBChoctaw31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.